Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Birmingham, AL

February 22, 2001Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 22, 2001, 12:19 AM CST for Jefferson County, Alabama. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 22, 2001, 12:19 AM CST (06:19 UTC)
Expired
Feb 22, 2001, 1:15 AM CST
In force
56 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 1:06 AM CSTHail 1Pinson, ALQuarter size hail fell in Pinson.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 220620
SVRBHM
ALC073-220715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1219 AM CST THU FEB 22 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA

* UNTIL 115 AM CST

* AT 1214 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF GRAYSVILLE...MOVING EAST
  AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WARRIOR... 
TARRANT...MOUNTAIN BROOK...IRONDALE...GARDENDALE...FULTONDALE... 
FORESTDALE...CENTER POINT...BIRMINGHAM AND ADAMSVILLE.

HAIL TO THE SIZE OF QUARTERS HAS BEEN REPORTED WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.v

LAT...LON 3390 8691 3361 8712 3343 8673 3370 8653

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:00 PM CST, 9 hours 19 minutes earlier.

Area forecast discussion, Feb 21, 3:00 PM CST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CST WED FEB 21 2001

MAJOR AWIPS PROBLEMS TODAY.  NO RADAR/SURFACE/OR MODEL DATA COMING
INTO AWIPS.

BASED ON WHAT I SAW ON THE WORLD WIDE WEB AND PCGRIDS...CURRENT
FORECAST LOOKS GOOD.  WON/T MAKE TOO MANY CHANGES.  MAJOR QUESTION IS
HOW LONG IT WILL RAIN TOMORROW.  SINCE CONFIDENCE LEVEL IS LOW...WILL
LEAVE TIMING AS IN FORECAST...AND HAVE EVENING SHIFT UPDATE AS THE
NEW MODELS COME IN.  WILL INCREASE POP CATEGORY TONIGHT AND TOMORROW.
CATEGORICAL NORTH AND CENTRAL TONIGHT...LIKELY SOUTH.  CHANCE
TOMORROW MORNING.

BASED ON WHAT HAD TO LOOK AT...GUIDANCE NUMBERS ARE ALL CLOSE.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.  FCSTR. 80.
HSV WB 046/054 037/060 049 +500
BHM WB 050/062 040/063 052 +400
MGM WB 053/068 044/069 054 9400

.BHM...NONE.

80

In the hours before

Special weather statement, Feb 21, 7:45 PM CST, 4 hours 34 minutes before
ALZ001>038-040>050-220545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CST WED FEB 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SLOW MOVING COLD FRONT WILL BECOME STALLED OUT JUST NORTH OF
MONTGOMERY...AND RETREAT NORTHWARD OVERNIGHT. A SURFACE LOW
PRESSURE AREA WILL BEGIN DEVELOPING ALONG THIS FRONT AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NEAR THIS
FRONTAL BOUNDARY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH THE APPROACH OF THE UPPER LEVEL DISTURBANCE. ALTHOUGH
NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT...SOME
ISOLATED STORMS COULD BRIEFLY REACH SEVERE LIMITS. THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...HAIL...
AND GUSTY WINDS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
Local storm report, Feb 22, 12:13 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1213 AM CST THU FEB 22 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1103 PM    DETROIT                   AL   WIND DAMAGE
02/21/01   LAMAR                          TREES AND POWER LINES
                                          WERE BLOWN DOWN IN
                                          DETROIT.

1107 PM    HAMILTON                  AL   0.88 INCH HAIL
02/21/01   MARION                         DIME TO NICKLE SIZE HAIL
                                          FELL IN AND AROUND THE
                                          CITY OF HAMILTON.

1115 PM    COUNTY WIDE               AL   WIND DAMAGE
02/21/01   LAMAR                          NUMEROUS TREES AND POWER
                                          LINES WERE BLOWN DOWN
                                          MAINLY ACROSS THE
                                          NORTHERN PART OF THE
                                          COUNTY. LARGE HAIL WAS
                                          ALSO REPORTED.

1119 PM    GUIN                      AL   1.00 INCH HAIL
02/21/01   MARION                         QUARTER SIZE HAIL WAS
                                          REPORTED IN AND AROUND
                                          THE CITY OF GUIN.

1100 PM    COUNTY WIDE               AL   WIND DAMAGE
02/21/01   MARION                         NUMEROUS TREES AND POWER
                                          LINES WERE BLOWN DOWN
                                          GENERALLY ACROSS THE
                                          SOUTHERN PART OF THE
                                          COUNTY. SOME ROADS WERE
                                          BLOCKED.

1110 PM    BRILLIANT                 AL   0.88 INCH HAIL
02/21/01   MARION                         DIME TO NICKLE SIZE HAIL
                                          WAS REPORTED FROM
                                          BRILLIANT TO WINFIELD AND
                                          IT COVERED THE GROUND.

1211 AM    JASPER               d     AL   1.00 INCH HAIL
02/22/01   WALKER                         QUARTER SIZE HAIL WAS
                                          REPORTED IN THE CITY OF
                                          JASPER.
Local storm report, Feb 22, 12:17 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 AM CST THU FEB 22 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    COUNTY WIDE               AL   WIND DAMAGE
02/21/01   MARION                         NUMEROUS TREES AND POWER
                                          LINES WERE BLOWN DOWN
                                          GENERALLY ACROSS THE
                                          SOUTHERN PART OF THE
                                          COUNTY. SOME ROADS WERE
                                          BLOCKED.

1103 PM    DETROIT                   AL   WIND DAMAGE
02/21/01   LAMAR                          TREES AND POWER LINES
                                          WERE BLOWN DOWN IN
                                          DETROIT.

1107 PM    HAMILTON                  AL   0.88 INCH HAIL
02/21/01   MARION                         DIME TO NICKLE SIZE HAIL
                                          FELL IN AND AROUND THE
                                          CITY OF HAMILTON.

1110 PM    BRILLIANT                 AL   0.88 INCH HAIL
02/21/01   MARION                         DIME TO NICKLE SIZE HAIL
                                          WAS REPORTED FROM
                                          BRILLIANT TO WINFIELD AND
                                          IT COVERED THE GROUND.

1115 PM    COUNTY WIDE               AL   WIND DAMAGE
02/21/01   LAMAR                          NUMEROUS TREES AND POWER
                                          LINES WERE BLOWN DOWN
                                          MAINLY ACROSS THE
                                          NORTHERN PART OF THE
                                          COUNTY. LARGE HAIL WAS
                                          ALSO REPORTED.

1119 PM    GUIN                      AL   1.00 INCH HAIL
02/21/01   MARION                         QUARTER SIZE HAIL WAS
                                          REPORTED IN AND AROUND
                                          THE CITY OF GUIN.

1211 AM    JASPER                    AL   1.00 INCH HAIL
02/22/01   WALKER                         QUARTER SIZE HAIL WAS
                                          REPORTED IN THE CITY OF
                                          JASPER.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:03 PM CSTTornado WarningBMXDallas27 min
Feb 21, 6:31 PM CSTSevere Thunderstorm WarningBMXDallas29 min
Feb 21, 10:33 PM CSTSevere Thunderstorm WarningBMXPerry27 min
Feb 21, 10:48 PM CSTSevere Thunderstorm WarningBMXLamar, Marion27 min
Feb 21, 11:15 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion30 min
Feb 21, 11:43 PM CSTSevere Thunderstorm WarningBMXFayette, Walker47 min
Feb 22, 12:44 AM CSTSevere Thunderstorm WarningBMXFranklin31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.